Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 16, NWS Springfield, MO

April 21, 2017Bourbon County, Kansas

NWS Springfield, MO issued this river flood warning at Apr 21, 2017, 1:31 PM CDT for Bourbon County, Kansas. It took effect at Apr 22, 2017, 9:07 AM CDT. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 1:31 PM CDT (18:31 UTC)
In effect from
Apr 22, 2017, 9:07 AM CDT
Expired
Apr 24, 2017, 12:08 AM CDT
In force
39 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marmaton River at Fort Scott (FSKK1). The gauge peaked at 33.40 ft at Apr 22, 2017, 11:00 AM CDT.

actionminormoderatemajor20304004/2104/2204/2304/2404/25
Action stage
36 ft
Minor stage
38 ft
Moderate stage
42 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

889 
WGUS43 KSGF 211831
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
131 PM CDT Fri Apr 21 2017

...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...

  Marmaton River at Fort Scott affecting Bourbon County.


.This warning is based on future forecast precipitation amounts of 
2 inches during the next 24 hours near the river basin(s).
If conditions warrant...additional rises or falls may occur based on 
future precipitation and runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.Additional river information can be found on
our Advanced Hydrologic Prediction Service page at 
http://water.weather.gov/ahps2/ index.php?wfo=sgf 

&&

KSC011-220631-
/O.NEW.KSGF.FL.W.0016.170422T1407Z-170424T0508Z/
/FSKK1.1.ER.170422T1407Z.170423T0000Z.170423T0508Z.NO/
131 PM CDT Fri Apr 21 2017

 For the Marmaton River at Fort Scott.  
* At 12:30 PM Friday The stage was 25.4 feet. 
* Flood stage is 38.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow late 
  morning and continue to rise to near 39.2 feet by tomorrow evening.
  The river will fall below flood stage by early Sunday morning.
* Impact...At 38.0 feet...Flood Stage. Minor flooding begins along 
  Mill Creek north of town due to backwater effects of the Marmaton 
  River. Flood waters also begin to spill across the field by the Red
  Barn Restaurant, on the north side of town, at the new Highway 69 
  Bridge. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Marmaton River Basin
  Fort Scott       38  25.4 Fri 12 PM  37.4  33.7  18.7


&&


LAT...LON 3788 9462 3782 9462 3778 9480 3787 9481

 

$$
1 follow-up statement
528 
WGUS83 KSGF 220136
FLSSGF
Flood Statement
National Weather Service Springfield MO
836 PM CDT Fri Apr 21 2017

 ...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Marmaton River at Fort Scott affecting Bourbon County
  
 ...The Flood Warning continues for the following rivers in Kansas...
Missouri...
 
  Little Osage River at Fulton affecting Bourbon County 
  Little Osage River near Horton affecting Vernon County 
  Marmaton River near Nevada affecting Vernon County 
  Osage River near Schell City affecting Bates and Vernon Counties 
  Sac River near Caplinger Mills affecting Cedar County 
   
.Heavy rainfall from earlier today has resulted in significant rises to area
rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-221636-
/O.EXT.KSGF.FL.W.0008.170422T1138Z-170424T0720Z/
/FTNK1.2.ER.170422T1138Z.170422T1800Z.170423T0720Z.NO/
836 PM CDT Fri Apr 21 2017

...For the Little Osage River at Fulton...
* At 8:15 PM Friday The stage was 11.3 feet. 
* Flood stage is 22.0 feet. 
* Moderate flooding is forecast.
* Forecast...rise above flood stage by tomorrow morning and continue 
  to rise to near 25.3 feet by tomorrow early afternoon.  The river 
  will fall below flood stage by early Sunday morning.
* Impact...At 25.0 feet...Moderate flooding begins at the gage site.  
  Farmland at the gage site becomes covered by flood waters, and 
  Highway 31, east of town becomes flooded. Highway 31, four miles 
  west of Fulton has flood waters reach four to six feet in depth. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Little Osage River Basin
  Fulton           22  11.3 Fri 08 PM  18.2   7.4   5.8


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477
 

$$

MOC217-221636-
/O.EXT.KSGF.FL.W.0009.170422T0810Z-170426T1338Z/
/HTNM7.1.ER.170422T0810Z.170424T1800Z.170425T1338Z.NO/
836 PM CDT Fri Apr 21 2017

...For the Little Osage River near Horton...
* At 7:45 PM Friday The stage was 39.8 feet. 
* Flood stage is 41.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by early tomorrow and continue to
  rise to near 43.6 feet by tomorrow evening.  The river will fall 
  below flood stage by Tuesday morning.
* Impact...At 45.0 feet...Moderate flooding begins at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Little Osage River Basin
  Horton           41  39.8 Fri 08 PM  42.5  43.3  41.3


&&


LAT...LON 3800 9454 3801 9437 3795 9437 3794 9455
 

$$

MOC217-221636-
/O.EXT.KSGF.FL.W.0006.000000T0000Z-170426T1606Z/
/NVDM7.2.ER.170421T0337Z.170423T0600Z.170425T1606Z.UU/
836 PM CDT Fri Apr 21 2017

...For the Marmaton River near Nevada...
* At 7:45 PM Friday The stage was 22.8 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 27.5 feet by 
  early Sunday morning.  The river will fall below flood stage late 
  Tuesday morning.
* Impact...At 28.0 feet...Flood waters impact Highway 54, along Route 
  H and Route T west and north of Deerfield, or west of Nevada.  

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Marmaton River Basin
  Nevada           20  22.8 Fri 08 PM  27.4  25.8  21.3


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454

 

$$

KSC011-220206-
/O.CAN.KSGF.FL.W.0016.000000T0000Z-170424T0508Z/
/FSKK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
836 PM CDT Fri Apr 21 2017

The Flood Warning has been cancelled for The Marmaton River at Fort 
Scott.
* At 7:30 PM Friday The stage was 28.1 feet. 
* Flood stage is 38.0 feet. 
* Forecast...The river will crest below flood stage at 36.7 feet 
  tomorrow early afternoon.
* Impact...At 38.0 feet...Flood Stage. Minor flooding begins along 
  Mill Creek north of town due to backwater effects of the Marmaton 
  River. Flood waters also begin to spill across the field by the Red
  Barn Restaurant, on the north side of town, at the new Highway 69 
  Bridge. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Marmaton River Basin
  Fort Scott       38  28.1 Fri 07 PM  29.9  17.0  13.4


&&


LAT...LON 3788 9462 3782 9462 3778 9480 3787 9481

 

$$

MOC013-217-221635-
/O.EXT.KSGF.FL.W.0011.170424T0730Z-170427T1520Z/
/SCZM7.1.ER.170424T0730Z.170425T1800Z.170426T1520Z.NO/
836 PM CDT Fri Apr 21 2017

...For the Osage River near Schell City...
* At 7:45 PM Friday The stage was 21.3 feet. 
* Flood stage is 30.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by early Monday morning and 
  continue to rise to near 31.1 feet by Tuesday early afternoon.  The
  river will fall below flood stage by late Wednesday morning.
* Impact...At 31.0 feet...Flood waters impact low lying areas west of 
  Schell City.  County roads west and north of Route M become 
  flooded. The Four River Conservation Area 10 miles west of Schell 
  City floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Osage River Basin
  Schell City      30  21.3 Fri 08 PM  27.1  30.3  31.0


&&


LAT...LON 3807 9415 3806 9406 3799 9406 3803 9416

 

$$

MOC039-221635-
/O.EXT.KSGF.FL.W.0010.170422T1010Z-170424T1134Z/
/CMZM7.1.ER.170422T1010Z.170423T0000Z.170423T1134Z.NO/
836 PM CDT Fri Apr 21 2017

...For the Sac River near Caplinger Mills...
* At 7:45 PM Friday The stage was 12.1 feet. 
* Flood stage is 16.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by early tomorrow and continue to
  rise to near 18.0 feet by tomorrow evening.  The river will fall 
  below flood stage by Sunday morning.
* Impact...At 19.0 feet...Moderate Flood Stage. Flood waters reach 
  approximately three feet in depth at the Caplinger Mills 
  Campground.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Sac River Basin
  Caplinger Mills  16  12.1 Fri 08 PM  15.9   9.8   7.2


&&


LAT...LON 3783 9384 3783 9381 3770 9372 3769 9377

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Apr 21, 12:00 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 21, 12:00 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Fri Apr 21 2017

.SYNOPSIS...
Issued at 305 AM CDT Fri Apr 21 2017

As a stationary frontal boundary sits just south of our region
through late tonight and into early Saturday, waves of rainfall
will continue to develop across the central plains and push
through our area. With each round of rainfall, flooding concerns
will gradually increase, especially south of the HWY 54 corridor.

Gradual clearing can be expected by late weekend and into early
next week. After a few days of pleasant weather early to midweek,
more unsettled weather is anticipated.

&&

.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Apr 21 2017

Showers and a few embedded thunderstorms have developed across
southeast Kansas and the Missouri Ozarks early this morning. This
activity is forecast to continue to develop/expand eastward
through the morning. A series of upper level disturbances should
keep precipitation going through much of the day. A less subtle
wave will then eject from the Rockies and into the southern plains
this afternoon. There may be a very slight break in the rainfall
late morning/early afternoon (respectively), however, with the
evolution of the waves, think that any break will be short-lived
before additional showers and storms develop/expand into the
region from the west.

From a severe weather standpoint, there will be just enough
elevated instability and wind shear or a hail/gusty wind threat,
however, the main story with this storm system will likely be the
potential for flooding (see below).

Eventually, a surface low with its parent mid level wave will
shift eastward during the morning Saturday. This should push the
heavier rain off to the east. Although much of the heavier
rainfall moves east, we will still be left with some light rain
showers/drizzle. It will also be noticeably cooler with some
locations not even getting above 50 degrees.

In terms of storm totals, most short term and global guidance have
increased amounts across the I44 corridor. Went ahead and added
Bourbon and Vernon Counties to the Flood Watch due to receiving
around an inch of rain yesterday with an additional 1-2 expected
up that way before all said and done. Around the I44 corridor and
especially south, think rainfall amounts of 2-4" with locally
higher amounts (say 5") is still reasonable. With soils becoming
quickly saturated (if not already) flooding concerns will grow
with each wave of heavier rainfall through today and especially
into the evening/overnight tonight.

.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Apr 21 2017

Precipitation and eventually clouds should slowly start to
decrease as the pesky late week system continues to exit stage
right by Sunday. Upper level ridging is then expected to build over
our area next week. This will allow temperatures to warm back
into the normal range after a below average weekend.

The weather once again turns unsettled mid to late week next week
as another series of mid level waves move from the southern
plains and into our region. At this time, timing and exact impact
of each wave are still difficult to resolve, however, this looks
to be a decent opportunity of more showers and thunderstorms
through perhaps early next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CDT Fri Apr 21 2017

Mainly IFR with some MVFR for the next 24 hour period at the 3
terminal forecast points. First round of convection has shifted
east of the area late this morning with the next round of rain
with some embedded thunderstorms pushing in from the southwest.
The rain will likely continue into the overnight hours as a strong
shortwave pushes in from Kansas and surface low pushes across AR.
Could turn into more of a drizzle/light rain heading into the last
6 to 8 hours of the TAF.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066-077>082-088>098-
     101>106.

KS...Flood Watch through Saturday morning for KSZ073-097-101.

&&

SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Lindenberg
Hazardous weather outlook, Apr 21, 1:28 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
128 PM CDT Fri Apr 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
128 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Flooding risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Moderate to heavy rainfall with embedded thunderstorms will
continue to impact the area this afternoon. The back edge of this
round of precipitation will begin pushing across eastern Kansas
and western Missouri by mid afternoon with the rainfall spreading
east across the eastern Ozarks. Another round of rainfall with
embedded thunderstorms is expected to move into the area tonight.

The heavy rainfall will fall on already saturated ground with
additional rainfall totals of 1 to 3 inches possible. The
excessive rainfall will result in an elevated risk of flooding and
flash flooding, especially along rivers, streams, poor drainage
areas and low water crossings.

Some wind gusts in excess of 30 mph will be possible, mainly over
western Missouri into extreme southeast Kansas this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Residual flooding will be possible during much of the day
Saturday from heavy rainfall on Friday.

Our next storm system will set up across the central plains by
mid week next week. Additional showers and thunderstorms will be
possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 21, 11:45 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      4 SSW MCDOWELL          36.77N 93.81W
04/21/2017                   BARRY              MO   DEPT OF HIGHWAYS

            STATE HIGHWAY U IS CLOSED DUE TO FLOODING
            ALONG FLAT CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 12:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     FLASH FLOOD      COLUMBUS                37.17N 94.84W
04/21/2017                   CHEROKEE           KS   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSINGS ARE FLOODED
            THROUGHOUT CHEROKEE COUNTY.

&&

BURCHFIELD
Local storm report, Apr 21, 1:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            3 SW POTTERSVILLE       36.67N 92.06W
04/21/2017                   HOWELL             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY K IS CLOSED DUE TO FLOODING.

&&

BURCHFIELD
Local storm report, Apr 21, 1:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            4 WNW AVA               36.97N 92.73W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY Y IS CLOSED DUE TO FLOODING AT
            COWSKIN CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 E AVA                 36.96N 92.62W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY FF IS CLOSED DUE TO FLOODING
            AT HUNTER CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            4 NNW BRUSHYKNOB        37.01N 92.52W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY U IS CLOSED DUE TO FLOODING AT
            BRYANT CREEK.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:56 AM CDTRiver Flood WarningSGFBourbon67 hr
Apr 21, 9:13 AM CDTFlash Flood WarningSGFCherokee12 hr
Apr 21, 10:17 AM CDTAreal Flood WarningSGFCrawford12 hr
Apr 21, 11:53 AM CDTAreal Flood WarningSGFBourbon12 hr
Apr 21, 2:28 PM CDTRiver Flood WarningSGFCherokee3 days

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.